Glasnik Matematicki, Vol. 52, No. 1 (2017), 11-21.

A BROCARD-RAMANUJAN-TYPE EQUATION WITH LUCAS AND ASSOCIATED LUCAS SEQUENCES

István Pink and Márton Szikszai

Institute of Mathematics, University of Debrecen, P.O. Box 12, H-4010 Debrecen, Hungary and University of Salzburg, Hellbrunnerstrasse 34/I, A-5020 Salzburg, Austria
e-mail: pinki@science.unideb.hu & istvan.pink@sbg.ac.at

Institute of Mathematics, University of Debrecen, P.O. Box 12, H-4010 Debrecen, Hungary
e-mail: szikszai.marton@science.unideb.hu


Abstract.   This paper deals with a Brocard-Ramanujan-type equation of the form

un1un2 ⋯ unk+1=um2
in unknown nonnegative integers k,n1,n2, …,nk and m with k≥ 1, where u=(un)n=0 is either a Lucas sequence or its associated sequence. For certain infinite families of sequences we completely solve the above equation, extending some results of Marques [15], Szalay [21] and Pongsriiam [18]. The ingredients of the proofs are factorization properties of Lucas sequences, the celebrated result of Bilu, Hanrot and Voutier on primitive divisors of Lucas sequences and elementary estimations concerning the terms involved.

2010 Mathematics Subject Classification.   11B37, 11B39.

Key words and phrases.   Brocard-Ramanujan equation, Lucas sequences.


Full text (PDF) (access from subscribing institutions only)

DOI: 10.3336/gm.52.1.02


References:

  1. D. Berend and C. Osgood, On the equation P(x)=n! and a question of Erdös, J. Number Theory 42 (1992), 189-193.
    MathSciNet     CrossRef

  2. B. C. Berndt and W. F. Galway, On the Brocard-Ramanujan Diophantine equation n!+1=m2, Ramanujan J. 4 (2000), 41-42.
    MathSciNet     CrossRef

  3. Y. Bilu, G. Hanrot and P. Voutier, Existence of primitive divisors of Lucas and Lehmer numbers (with an appendix by M. Mignotte), J. Reine Angew. Math. 539 (2001), 75-122.
    MathSciNet     CrossRef

  4. H. Brocard, Question 166, Nouv. Corresp. Math. 2 (1876), 287.

  5. H. Brocard, Question 1532, Nouv. Ann. Math. 4 (1885), 391.

  6. A. Dąbrowski, On the Diophantine Equation x!+A=y2, Nieuw Arch. Wisk. 14 (1996), 321-324.
    MathSciNet    

  7. A. Dąbrowski, On the Brocard-Ramanujan problem and generalizations, Colloq. Math. 126 (2012), 105-110.
    MathSciNet     CrossRef

  8. A. Dąbrowski and M. Ulas, Variations on the Brocard-Ramanujan equation, J. Number Theory 133 (2013), 1168-1185.
    MathSciNet     CrossRef

  9. P. Erdös and R. Obláth, Uber diophantische Gleichungen der Form n!=xp± yp und n!± m!=xp, Acta Litt. Sci. Szeged 8 (1937), 241-255.

  10. H. Gupta, On a Brocard-Ramanujan Problem, Math. Student 3 (1935), 71.

  11. L. Hajdu and M. Szikszai, On the GCD-s of k consecutive terms of Lucas sequences, J. Number Theory 132 (2012), 3056-3069.
    MathSciNet     CrossRef

  12. L. Hajdu and M. Szikszai, Common factors in series of consecutive terms of associated Lucas and Lehmer sequences, Fibonacci Quart. 53 (2015), 221-229.
    MathSciNet    

  13. F. Luca, The Diophantine equation P(x)=n! and a result of M. Overholt, Glas. Mat. Ser. III 37 (2002), 269-273.
    MathSciNet    

  14. F. Luca and T. N. Shorey, Diophantine equations with products of consecutive terms in Lucas sequences II, Acta Arith. 133 (2008), 53-71.
    MathSciNet     CrossRef

  15. D. Marques, The Fibonacci version of the Brocard-Ramanujan Diophantine equation, Port. Math. 68 (2011), 185-189.
    MathSciNet     CrossRef

  16. M. Overholt, The Diophantine Equation n!+1=m2, Bull. Lond. Math. Soc. 25 (1993), 104.
    MathSciNet     CrossRef

  17. R. M. Pollack and H. N. Shapiro, The next to last case of a factorial diophantine equation, Comm. Pure Appl. Math. 26 (1973), 313-325.
    MathSciNet     CrossRef

  18. P. Pongsriiam, Fibonacci and Lucas numbers associated with Brocard-Ramanujan equation, preprint. arXiv:1509.07898v1.

  19. S. Ramanujan, Question 469, J. Indian Math. Soc. 5 (1913), 59.

  20. P. Ribenboim, Little book of bigger primes, Second edition, Springer-Verlag, New York, 2004.
    MathSciNet    

  21. L. Szalay, Diophantine equations with binary recurrences associated to the Brocard-Ramanujan problem, Port. Math. 69 (2012), 213-220.
    MathSciNet     CrossRef

  22. D. Wells, The Penguin Dictionary of Curious and Interesting Numbers, Penguin Books, Middlesex, England, 1986.

Glasnik Matematicki Home Page